Article Text

PDF
015
EDUCATING PATIENTS ABOUT HYPERSENSITIVITY DRUG REACTIONS IN THE EPILEPSY CLINIC: ARE WE DOING ENOUGH?
  1. P Jacob*,
  2. K Warburton,
  3. B Wakerley
  1. Oxford University Hospitals NHS Trust

    Abstract

    Introduction Carbamazepine (CBZ) and Lamotrigine (LMT) are among the most widely used anti-epileptic drugs and cause rashes in 5–8% of patients following initiation. Although rare, severe drug-hypersensitivity reactions, including erythema multiforme, Stevens-Johnson syndrome or toxic epidermal necrolysis must be recognised early. Clinic letters provide a useful means of reminding patients and their general practitioners (GPs) of adverse drug reactions and what action to take if they occur.

    Aim Identify whether clinic letters warn patients initiated on CBZ or LMT of rashes.

    Methods 1345 clinic letters (June 2009 to May 2010), containing the key words ‘Carbamazepine’, ‘Tegretol’, ‘Lamotrigine’ or ‘Lamictal’ were reviewed.

    Results We identified n=38 patients commenced on CBZ and n=46 on LMT. Of these, n=6 (16%) commenced on CBZ and n=35 (76%) on LMT were warned about rash. Patients seen in the specialist epilepsy clinic were significantly more likely to be warned about rash compared to those seen in the general clinic. Of those followed up within the audit period n=2/17 (12%) commenced on CBZ and n=2/24 (8%) on LMT reported rash following initiation.

    Conclusions Patients were more likely to be warned about rashes when commenced on LMT rather than CBZ, particularly if seen in a specialist epilepsy clinic. As rashes were reported in a significant proportion of patients commenced on either drug, we suggest that warning patients and their GPs of such adverse drug reactions is good practice.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.